Washington, 2007

Rip Current in Washington, July 27 to 28, 2007

July 27 to 28, 2007 · NWS PQR · 1 event in 1 county or zone

A boogie boarder recreating in the the surf zone near Long Beach, WA drown after he was pulled out to sea by a rip tide. The Coast Guard and local Search and Rescue folks were called after the boy was reported missing, but was unable to locate him.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A boogie boarder recreating in the the surf zone near Long Beach, WA drown after he was pulled out to sea by a rip tide. The Coast Guard and local Search and Rescue folks were called after the boy was reported missing, but was unable to locate him. The body was discovered the next morning near the Bolstad Approach, nearly two miles from where he was last seen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 27, 2:00 PM PST, 3 hours earlier.

Area forecast discussion, Jul 27, 2:00 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PDT FRI JUL 27 2007

.SYNOPSIS...AN UPPER LEVEL TROUGH REMAINS OVER THE GULF ALASKA GIVING
WEAK SOUTHWEST FLOW ALOFT OVER THE PACIFIC NORTHWEST. AN UPPER LEVEL
RIDGE WILL CONTINUE OVER THE ROCKY MOUNTAIN REGION. WEAK ONSHORE FLOW
CONTINUES AS HIGHER PRESSURE BUILDS BRIEFLY OVER THE PACIFIC
NORTHWEST. ONSHORE FLOW WILL INCREASE OVER THE WEEKEND AS THE
OFFSHORE UPPER TROUGH EDGES TOWARD THE COAST. SOME DRIZZLE OR LIGHT
RAIN IS POSSIBLE NEAR THE COAST LATER IN THE WEEKEND AS A WEAK FRONT
PASSES BY...MOSTLY TO THE NORTH. HIGH PRESSURE IS EXPECTED TO REBUILD
OVER THE PACIFIC NORTHWEST NEXT WEEK FOR WARMER CONDITIONS.
&&

.SHORT TERM...LITTLE CHANGE IN PATTERN FOR THE NEXT 24 HOURS. EXPECT
MARINE INVERSION TO REMAIN ABOUT THE SAME WITH SOME INLAND
PENETRATION OF CLOUDS DURING THE EARLY MORNING. CLOUDS SHOULD BURN
OFF OVER THE INLAND AREAS TOMORROW BUT EXPECT CLOUDS TO REMAIN ALONG
THE COAST MOST OF THE DAY AS WEAK FRONT APPROACHES. ON SUNDAY UPPER
TROUGH BEGINS TO SHIFT EAST AND THIS WILL DEEPEN MARINE LAYER AND
INCREASE ONSHORE FLOW FOR COOLER WEATHER.
SCHNEIDER

.LONG TERM...MODELS CONTINUE TO MOVE UPPER TROUGH TO THE NE ON MONDAY
AND WITH A WARMING TREND FORECAST AS THE UPPER RIDGE BUILDS IN.
DIFFERENT MODELS ARE IN PRETTY GOOD AGREEMENT ON BUILDING THE RIDGE
IN WITH HOT WEATHER DEVELOPING BY WED OR THURSDAY. WE COULD SEE SOME
MID LEVEL MOISTURE BEGIN TO MOVE IN FROM THE SOUTH THURSDAY AND
FRIDAY BUT CURRENT MODELS DONT SHOW THIS. WILL HAVE TO WATCH FOR
POSSIBLE CONVECTION IN THE CASCADES LATE NEXT WEEK.
&&

.AVIATION...MOSTLY VFR CONDITIONS THIS AFTERNOON WITH A FEW MVFR
CLOUDS HANGING AROUND KAST.  EXPECT ANOTHER ROUND OF MVFR CEILINGS
ON THE COAST THIS EVENING AS A WEAK OFFSHORE FRONT CHUGS TOWARD THE
PACIFIC NW...HOWEVER...THE FRONT SHOULD DISINTEGRATE OVER THE
COASTAL WATERS SAT AFTERNOON LACKING THE ENERGY TO PUSH INLAND.
CLOUDS SHOULD NOT INFILTRATE AS FAR INTO THE VALLEY AS THEY HAVE THE
PREVIOUS TWO NIGHTS THOUGH LOCAL MVFR CEILINGS ARE POSSIBLE IN THE
VALLEY.

WOLFE
&&

.MARINE...NO CHANGES...PREVIOUS DISCUSSION FOLLOWS...FAIRLY LIGHT
PRES GRADIENTS TODAY THROUGH SAT SHOULD KEEP WINDS BELOW SMALL CRAFT
ADVISORY CRITERIA. SEAS WILL BE AROUND 5 FT.

WOLFE
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...NONE
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST -1221-    PDX --111-    SLE --111-    EUG ---1--

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jul 27, 4:16 AM PST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
516 AM PDT FRI JUL 27 2007

ORZ001>013-WAZ019>023-039-040-281230-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
516 AM PDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, South Coast

When
July 27, 5:00 PM PST to July 28, 7:00 AM PST
Where
South Coast forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, South Coast2007-07-2717MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50394.